Alert archive / Oregon / High Surf Warnings in 2018

High Surf Warning 1, NWS Medford, OR

January 16, 2018Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf warning at Jan 16, 2018, 3:13 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 17, 2018, 10:00 PM PST. It was in force for 25 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 16, 2018, 3:13 AM PST (11:13 UTC)
In effect from
Jan 17, 2018, 10:00 PM PST
Expired
Jan 18, 2018, 11:00 PM PST
In force
25 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 18, 4:30 AM PSTHEAVY RAIN 1.85 Nnw Brookings, ORTHE DURATION OF THE HEAVY RAIN EVENT WAS 12 HOURS.
Jan 18, 7:00 AM PSTHEAVY RAIN 0.771 Nne Brookings, ORTHE DURATION OF THE HEAVY RAIN EVENT WAS 24 HOURS.
Jan 18, 8:00 AM PSTHEAVY RAIN 2.86 E Gold Beach, ORENDING AT 0800 PST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2018-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2018-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2154 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WHUS46 KMFR 161113
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
313 AM PST Tue Jan 16 2018

...Extremely high, dangerous surf conditions expected late 
Wednesday through Friday night...

.A potent storm will bring gale to storm force winds over the
coastal waters Wednesday followed by a very high westerly swell. 
Surf will increase dramatically by Wednesday evening and night, 
then breaker heights will peak at 30 to 35 feet Thursday. Surf 
will remain elevated Thursday night through Friday night, before 
gradually subsiding this weekend. 

ORZ021-022-170000-
/O.CAN.KMFR.SU.Y.0002.000000T0000Z-180116T1200Z/
/O.NEW.KMFR.SU.W.0001.180118T0000Z-180120T1500Z/
South Central Oregon Coast-Curry County Coast-
313 AM PST Tue Jan 16 2018

...HIGH SURF WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 7 AM PST
SATURDAY...
...HIGH SURF ADVISORY for early this morning IS CANCELLED...

The National Weather Service in Medford has issued a High Surf
Warning...which is in effect from 4 PM Wednesday to 7 AM PST
Saturday. The High Surf Advisory for early this morning has been 
cancelled.

* Waves and Surf...Breaker heights will increase to 25 to 30 ft
  Wednesday night, peak at 30 to 35 ft Thursday, then begin to
  subside, but remain elevated Thursday night through Friday
  night. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

* Timing...A long period of dangerous surf conditions is expected.
  Breaker heights will be commonly above 25 feet for more than 48
  hours Wednesday night through Friday night. Surf conditions will
  be at their worst late Wednesday night through Thursday. 

* Impacts...Waves will run up much higher on the beaches than
  normal. These waves will be powerful and can sweep people off
  jetties and other exposed rocks. They can also easily move large
  logs and other beach debris. Bar crossings and the surf zone
  will be especially dangerous due to strong currents and breaking
  waves. 

Precautionary/preparedness actions...

A High Surf Warning indicates that dangerous, battering waves
will pound the shoreline. This will result in life-threatening
conditions. Stay off jetties and piers since they can be quickly
inundated by the heavy surf. Or...better yet...just stay away.

&&

$$

MAS
5 follow-up statements
622 
WHUS46 KMFR 162230
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
230 PM PST Tue Jan 16 2018

...Extremely high and dangerous surf conditions late Wednesday 
   through Friday night...

.Gale to storm force winds over the coastal waters Wednesday 
will be followed by very high westerly swell. Surf will increase 
dramatically beginning Wednesday evening, with breaker heights
peaking at 30 to 35 feet Thursday. Surf will remain elevated 
Thursday night through Friday night before gradually subsiding 
this weekend.

ORZ021-022-171200-
/O.CON.KMFR.SU.W.0001.180118T0000Z-180120T1500Z/
South Central Oregon Coast-Curry County Coast-
230 PM PST Tue Jan 16 2018

...HIGH SURF WARNING REMAINS IN EFFECT FROM 4 PM WEDNESDAY TO
   7 AM PST SATURDAY...

* Waves and Surf...Breaker heights will increase to 25 to 30 ft
  Wednesday night and peak at 30 to 35 ft Thursday. Surf will then
  begin to subside, but will remain elevated Thursday night 
  through Friday night. 

* Timing...A long period of dangerous surf conditions is 
  expected. Breaker heights will be commonly above 25 feet for 
  more than 48 hours Wednesday night through Friday night. Surf 
  conditions will be at their worst late Wednesday night through 
  Thursday. 

* Impacts...Waves will run up much higher on the beaches than 
  normal. These waves will be powerful and can sweep people off 
  jetties and other exposed rocks. They can also easily move 
  large logs and other beach debris. Bar crossings and the surf 
  zone will be especially dangerous due to strong currents and 
  breaking waves. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Surf Warning indicates that dangerous, battering waves
will pound the shoreline. This will result in life-threatening
conditions. Stay off jetties and piers since they can be quickly
inundated by the heavy surf. Or...better yet...just stay away.

&&

$$
730 
WHUS46 KMFR 171118
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
318 AM PST Wed Jan 17 2018

...Extremely high and dangerous surf conditions this evening 
through early Friday morning...

.Gale to storm force winds over the coastal waters today will be 
followed by very high westerly swell. Surf will increase 
dramatically beginning this evening, with breaker heights peaking
at 30 to 35 feet Thursday. Surf will remain elevated Thursday 
night, then will  gradually subsiding this weekend.

ORZ021-022-180000-
/O.EXT.KMFR.SU.W.0001.180118T0600Z-180119T1200Z/
South Central Oregon Coast-Curry County Coast-
318 AM PST Wed Jan 17 2018

...HIGH SURF WARNING NOW IN EFFECT FROM 10 PM THIS EVENING TO
4 AM PST FRIDAY...

* Waves and Surf...Breaker heights will increase to 25 to 30 ft
  tonight and peak at 30 to 35 ft Thursday. Surf will then begin
  to subside, but will remain elevated Thursday night through 
  Friday night. 

* Timing...A long period of dangerous surf conditions is expected.
  Breaker heights will be commonly above 25 feet tonight through
  Friday morning. Surf conditions will be at their worst late
  tonight through Thursday. 

* Impacts...Waves will run up much higher on the beaches than 
  normal. These waves will be powerful and can sweep people off 
  jetties and other exposed rocks. They can also easily move 
  large logs and other beach debris. Bar crossings and the surf 
  zone will be especially dangerous due to strong currents and 
  breaking waves. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Surf Warning indicates that dangerous, battering waves
will pound the shoreline. This will result in life-threatening
conditions. Stay off jetties and piers since they can be quickly
inundated by the heavy surf. Or...better yet...just stay away.

&&

$$

MAS
811 
WHUS46 KMFR 172230
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
230 PM PST Wed Jan 17 2018

...Extremely high and dangerous surf conditions this evening
   through early Friday morning...

.Surf will increase dramatically beginning this evening, with 
breaker heights peaking at 30 to 35 feet Thursday. Surf will 
remain elevated Thursday night, then will gradually subside into
the weekend.

ORZ021-022-181200-
/O.CON.KMFR.SU.W.0001.180118T0600Z-180119T1200Z/
South Central Oregon Coast-Curry County Coast-
230 PM PST Wed Jan 17 2018

...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
   4 AM PST FRIDAY...

* Waves and Surf...Breaker heights will increase to 25 to 30 ft
  tonight and peak at 30 to 35 ft Thursday. Surf will begin to
  subside Thursday night, but will remain elevated through Friday
  night. 

* Timing...A long period of dangerous surf conditions is 
  expected. Breaker heights will be commonly above 25 feet 
  tonight through Friday morning. Surf conditions will be at 
  their worst late tonight through Thursday. 

* Impacts...Waves will run up much higher on the beaches than 
  normal. These waves will be powerful and can sweep people off 
  jetties and other exposed rocks. They can also easily move 
  large logs and other beach debris. Bar crossings and the surf 
  zone will be especially dangerous due to strong currents and 
  breaking waves. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Surf Warning indicates that dangerous, battering waves
will pound the shoreline. This will result in life-threatening
conditions. Stay off jetties and piers since they can be quickly
inundated by the heavy surf. Or...better yet...just stay away.

&&

$$
250 
WHUS46 KMFR 181058
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
258 AM PST Thu Jan 18 2018

...Extremely high and dangerous surf conditions today through 
this evening...

ORZ021-022-190000-
/O.EXT.KMFR.SU.W.0001.000000T0000Z-180119T0700Z/
South Central Oregon Coast-Curry County Coast-
258 AM PST Thu Jan 18 2018

...HIGH SURF WARNING NOW IN EFFECT UNTIL 11 PM PST THIS EVENING...

* Waves and Surf...Breaker heights will peak at 30 to 35 ft today.
  Surf will begin to subside tonight, but will remain elevated
  through Friday evening. 

* Impacts...Waves will run up much higher on the beaches than 
  normal. These waves will be powerful and can sweep people off 
  jetties and other exposed rocks. They can also easily move 
  large logs and other beach debris. Bar crossings and the surf 
  zone will be especially dangerous due to strong currents and 
  breaking waves. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Surf Warning indicates that dangerous, battering waves
will pound the shoreline. This will result in life-threatening
conditions. Stay off jetties and piers since they can be quickly
inundated by the heavy surf. Or...better yet...just stay away.

&&

$$

MAS
906 
WHUS46 KMFR 182230
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
230 PM PST Thu Jan 18 2018

...Extremely high and dangerous surf conditions through this 
   evening...
...Surf will remain high tonight through Friday night...

ORZ021-022-191200-
/O.NEW.KMFR.SU.Y.0003.180119T0700Z-180120T1200Z/
/O.CON.KMFR.SU.W.0001.000000T0000Z-180119T0700Z/
South Central Oregon Coast-Curry County Coast-
230 PM PST Thu Jan 18 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 11 PM PST THIS
   EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 4 AM
   PST SATURDAY...

The National Weather Service in Medford has issued a High Surf
Advisory...which is in effect from 11 PM this evening to 4 AM PST
Saturday. 

* Waves and Surf...Breaker heights 30 to 35 ft will diminish to 23
  to 25 feet Friday morning, then to less than 20 feet by Saturday
  morning. 
 
* Impacts...Waves will run up much higher on the beaches than 
  normal. These waves will be powerful and can sweep people off 
  jetties and other exposed rocks. They can also easily move 
  large logs and other beach debris. Bar crossings and the surf 
  zone will be especially dangerous due to strong currents and 
  breaking waves. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Surf Warning indicates that dangerous, battering waves
will pound the shoreline. This will result in life-threatening
conditions. Stay off jetties and piers since they can be quickly
inundated by the heavy surf. Or...better yet...just stay away.

A High Surf Advisory means that high surf will affect beaches in
the advisory area, producing rip currents and localized beach
erosion.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf warning went out at Jan 15, 8:50 PM PST, 6 hours 23 minutes earlier.

Area forecast discussion, Jan 15, 8:50 PM PST, 6 hours 23 minutes before
Area Forecast Discussion
National Weather Service Medford OR
850 PM PST Mon Jan 15 2018

.DISCUSSION...The change to a wetter, colder, more active pattern
is off to its expected modest start. A high surf advisory remains
in effect for southern Oregon beaches into early Tuesday morning,
and gusty advisory strength south to southeast winds that reached
a peak of nearly 50 mph at Weed will continue in the Shasta
Valley through the remainder of this evening. Otherwise, the main
impact is a swath of light to moderate precipitation with a snow
level around 7000 feet now...falling to 5500 feet by the time that
precipitation tapers off early Tuesday morning. High mountain
snowfall will be generally up to 2 inches. Precipitation has
already diminished near the coast but will continue to be mainly
from the Cascades westward through around midnight with highest
amounts in western and southern Siskiyou County. The focus will be
on the east side from around midnight through 7 AM PST Tuesday.

An update will be issued to decrease the probability of
precipitation on Tuesday with a weak shortwave passing across
northwest Oregon expected to pose little risk of producing more
than an increase of mid and mainly high level clouds. To a large
extent, our area will be between systems on Tuesday. A warm front
will brush past to the north late Tuesday ahead of a strong cold
front. Rain is likely to reach the coast by the end of Wednesday
afternoon with the main day-time impact arising from increasing
southerly winds...becoming gusty and strong in the afternoon in
the Shasta Valley and in Lake County. Dangerous very high surf
will reach beaches on Wednesday night while precipitation spreads
inland and southerly winds continue to increase. Please see
further details below in the previous discussion.

&&

.AVIATION...16/00Z TAF CYCLE...From the Cascades west...VFR
conditions will prevail initially, but an incoming front will bring
in areas of MVFR cigs this afternoon and evening with higher terrain
becoming obscured. IFR cigs could develop after frontal passage and
higher level clouds clear late tonight. The lower conditions will
persist into Tuesday morning before clearing to VFR Tuesday
afternoon. LLWS will be a concern at KOTH, KRBG, and KMFR until the
front passes through this evening.

East of the Cascades...VFR conditions will prevail through Tuesday,
but there will be gusty winds this afternoon and evening and areas
of higher terrain will become obscured tonight into Tuesday morning.

&&

.MARINE...Updated 845 PM PST Monday 15 Jan 2018...A stormy
pattern will dominate over the coming week. A front will move
onshore this evening. Another stronger front will move onshore
Wednesday afternoon, and this will bring gale force and possibly
storm force winds to the area.

Very heavy west swell will develop Wednesday night. The models are
indicating swell as high as 30 feet, which would be historically
high. This will make for very hazardous bar conditions and very high
surf.

Weaker storms will follow Thursday into Friday. Another strong front
will move onshore sometime next weekend. -Sven

&&

.PREV DISCUSSION... /Issued 223 PM PST Mon Jan 15 2018/

SHORT TERM...Some bands of light rain or sprinkles are moving
across the area this afternoon, and a few locations have received
measurable rain, mainly along the coast and in the coastal
mountains. The primary rain band associated with a front is
approaching the coast now and will move inland tonight. This is
not a particularly wet front, but all areas in our forecast domain
should see at least some rain over the next 18-24 hours. Also of
note is that snow levels are very high right now (there is not one
current observation below freezing in our area) and will stay that
way through the vast majority of the precipitation, so snow
impacts are not expected.

Winds have picked up in the usual spots with the strongest winds
in any populated areas being around Weed with sustained winds of
30 mph and gusts to 45 mph, so far. This is exactly what was
expected, so everything seems on track for tonight. The front will
move slowly across our area tonight and Tuesday morning with rain
ending from west to east.

We're keeping some pops in the forecast tomorrow afternoon through
tomorrow night, but in reality, most locations will likely see
nothing. The best chance to see any rain will be along the north
coast where some warm frontal rain may skirt the area in the
evening and overnight.

A much stronger front will approach the coast late Wednesday and
then move slowly inland Wednesday night through Thursday morning.
This will be a good rain-maker with 2-4 inches of rain possible
along the south coast and coastal mountains and 0.50-1 inch over
the rest of the west side. It even looks wet on the east side with
a widespread 0.25-0.50 inch. Snow levels will also start out high
with this front, but they will drop enough to see impacting snows
at Crater Lake, Diamond Lake, and Mt. Ashland by Thursday.

The bigger impact with the Wed/Thu front is likely to be the wind.
700 MB winds of 50-60 mph and Medford-Redding surface pressure
gradients of around -8 MB suggest the potential for high winds in
the Shasta Valley and east side. High wind watches have been
issued for both locations. One place that may also get high winds
is along the coast, but models don't show enough strong onshore
component to have enough confidence for a watch at this time. The
most likely place to see high wind if it occurs will be from
around Pistol River north to Cape Blanco and the headlands further
north as well.

Finally, advisory level winds are possible through the Rogue
Valley Wednesday evening, although confidence in that is also
low. As mentioned, the MFR-RDD gradient is tight, and SREF wind
plume diagrams for Medford show a mean of 13 mph, and history
shows that 15 mph usually ends up producing wind advisory level
winds for Medford. There is a lot of spread amongst the ensemble
members, but a significant number are higher than the mean. At any
rate, it will likely be breezy to windy around Ashland later
Wednesday, and this may extend into the Medford area, as well.

The front moves east of us Thursday, snow levels drop, and deep,
moist onshore flow will produce considerable showers over the
area. This is a day that may see significant impacts from snow
over the mountains at pass level. -Wright

LONG TERM...Friday morning through Monday night...An upper
level trough moves over the area Friday and this will turn the
weather to a much cooler and continued wet pattern. Models have been
fairly consistent in showing low snow levels with this trough
passage Friday night into Saturday. Snow levels down to 2500 feet
are indicated by current model runs and shortwaves within the trough
will keep showers going through Friday night. Because of this, snow
impacts will be possible at lower elevations as well as the east of
the Cascades.

Showers continue into Saturday morning, but should diminish in the
afternoon as a brief period of ridging moves through the area
between systems. The break will be short lived as another strong
front approaches the area Saturday night.

Models have their differences with this front. The GFS is again the
faster solution and is also further south with the bulk of the
precipitation. However, both models show ample moisture moving into
the Oregon and northern California coast. Low snow levels could make
this front a significant one in terms of snowfall for lower
elevations, considering they aren't expected to come up much ahead
of this front, only up to 3,000 to 3500 feet. Will have to monitor
trends to see if snow levels fluctuate in future model runs. Winds
will also be a concern with this front, but current indications
aren't showing anything drastic for this time of year. Showers
continue behind the front as the upper level trough moves over the
area through Monday afternoon. /BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory until 4 AM PST Tuesday for ORZ021-022.
     High Wind Watch from Wednesday afternoon through late Wednesday
     night for ORZ030-031.

CA...Wind Advisory until 10 PM PST this evening for CAZ081.
     High Wind Watch from Wednesday morning through Wednesday evening
     for CAZ081.

Pacific Coastal Waters...High Surf Advisory until 4 AM PST Tuesday for
     PZZ350-356.
     Gale Watch from Wednesday morning through Wednesday evening for
     PZZ350-356-370-376.
     Small Craft Advisory for hazardous seas from 1 AM Tuesday to 7
     AM PST Wednesday for PZZ350-356-370-376.
     Hazardous Seas Warning until 1 AM PST Tuesday for
     PZZ350-356-370-376.
     Storm Watch from Wednesday morning through Wednesday evening for
     PZZ370.

DW/SBN/BR-y

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 2:56 AM PSTGale WarningMFR40 hr
Jan 16, 2:56 AM PSTSmall Craft AdvisoryMFR28 hr
Jan 16, 2:56 AM PSTHazardous Seas WarningMFR4 days
Jan 16, 2:56 AM PSTStorm WarningMFR40 hr
Jan 16, 2:38 PM PSTHigh Wind WarningMFRKlamath, Lake40 hr
Jan 16, 2:38 PM PSTWind AdvisoryMFRJackson, Klamath, Lake40 hr

Nearby

High Surf Warnings in Oregon, 2018Every high surf warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.